GCA and frustrated

Was told over a week ago that a letter was being sent by my consultant to the GP to prescribe a new drug. Have now found out it is still in the rheumatologists waiting signing off and I had hoped to get the prescription before the weekend.

I get bouts of what seems like bad sinusitus and have never got to the bottom of whether this is GCA or a different thing. I dont seem to have an infection but my nose is totally blocked, my head heavy like a lead weight, painful neck and a sound like rice crispies when I turn my head. I also have a dull headache and it feels painful to the touch running down my neck from my ears. Does anyone know the answer to this. I am always worrying that I have something else running alongside the GCA. The PET scan showed I have active GCA or it might be active large cell vasculitis . Any help would be appreciated.

8 Replies

oldestnewest
  • GCA is one of two forms of large vessel vasculitis and forms large cells.

    What is the new drug - do you know?

  • Hi, the new drug is Mycophenalate and I have to take it for three months. If it doesn't work then I can try Tozicilibub. So far the letter to my GP to prescribe it has sat on his desk for 8 days waiting a signature! so I don't hold my breath

  • You are obviously being given the mycophenolate so you "fail" it and can be put onto tocilizumab (it is usually a criterion).

    You are not in the UK I take it?

  • Yes, I am seeing professor Das Gupta in Southend on the NHS. It seems you can be prescribed Toclizumab in certain circumstances.

  • I don't have GCA, only PMR, but have the same symptoms you have. When I reduce prednisone to 5.5 mg I had severe migraine headaches.

  • Hello Christine2715

    I have GCA, diagnosed Nov 2016. Definite diagnosis. ESR = 86.

    Snap. I went through a long spell - Dec-Feb - Of having bouts of symptoms v similar to this. Would wake most mornings w severe-ish frontal headache, blocked nose and the internal 'rice crispies'. (Good description!). Occasional associated earache. Also began snoring v heavily. Kept wondering if was sinusitis, GCA itself, withdrawal symptoms due to reducing Pred, or something else.

    The Rheumatologist referred me to an ENT Consultant who said it was not sinusitis, and that the headaches were related to GCA. I felt a bit unsure about his conclusion. Wondered if they were exacerbated by cold, as I couldn't stand a warm bedroom. Who Knows? Certainly not the ENT man, who didn't seem to realise that my sinuses might look different at 2am, when supine, than they did at 2pm when upright. "It accumulates overnight", I said. "What accumulates?" he asked. For some reason this reduced me to gibbering inarticulacy, and we didn't make much progress. He advised using Sterimar, and I also tried Beconase, but they only seemed to make the headaches worse. Luckily, those symptoms do seem rather less at the moment. Fingers crossed.

    The heavy head could be the GCA, or part of Pred side-effects. Headaches and overwhelming fatigue seem to be associated w our conditions, w our meds, and w a rather wide range of other things too. Cumulative effect?

    Last week tried reducing Pred to 14.5mg. (I know - too fast). Felt a bit sketchy for 8 days or so, and then had an unmistakeable flare Wed-Fri - started w bad neck pain on right + pain in temple + down side of face incl right eye, then severe right jaw pain (other side fr before) -> occipital pain - getting increasingly worse. Felt quite different from those frontal, sinus-type headaches I'd been having a lot of - different league. I increased Pred back up to 20mg and, touch wood, the flare has gone. I do know I have to be much more careful to reduce more slowly in future, but the Rheumatologist, whom I'm seeing on Monday, wants to add Methotrexate which I'm scared of. Can I avoid it? ?

    Sorry I haven't been able to say anything particularly helpful. But I've had the same symptoms give or take, and am still here to tell the tale. Good luck w yours.

  • So interesting to read your post BonnyQuine, and Christine2715 too. I had a couple of weeks of treatment for sinusitis when I first started down this road 2 years ago. I had a flare before Christmas and was really worried about occipital headaches but they appear to be more common than I would have thought, reading the posts from everyone on here. I'm now back down to 12mg pred. As you say Christine 2715....we plough forward.

  • Many thanks for your very useful reply. It is oddly reassuring to know that it might just be usual symptoms. I have been Ill for most of the time for a year. The sinus, neck pain etc seems to come and go for no apparent reason. Can never make up my mind whether or not to increase steroids as the steroids also make me ill and I have steroid myopathy and have put on masses of weight. So I guess we have to just plough forward

You may also like...